Massachusetts, 2008

Flood in Massachusetts, December 12, 2008

December 12, 2008 · NWS ALY · 1 event in 1 county or zone

A cold front moved across eastern New York and western New England on Wednesday, December 10th, ushering in a cold airmass into the region. A low pressure system developed over the southeast states Wednesday and Wednesday night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front moved across eastern New York and western New England on Wednesday, December 10th, ushering in a cold airmass into the region. A low pressure system developed over the southeast states Wednesday and Wednesday night. This storm then headed northeast Thursday and Thursday night, December 11th, with precipitation spreading northward well in advance of the low. The low continued to track northeast, passing over the mid Atlantic region late Thursday night, and over the New York City Metropolitan area and southern New England Friday morning, December 12th. The low then moved to the Canadian Maritimes Friday night.

As the storm approached, warmer air moved in aloft, and with a cold airmass remaining in place at the surface, this set the stage for a significant mixed precipitation event. The precipitation came down heavy at times, especially Thursday night. Hourly precipitation rates of one quarter to one third of an inch were reported for several hours in the form freezing rain across much of the region. The precipitation changed back to snow before ending early Friday afternoon.

Total liquid amounts of 1 to just under 4 inches fell across Berkshire County. This heavy rain led to moderate flooding on the Green River near Great Barrington, as well as widespread ponding of water, especially in urban and low lying areas due to ice blocking storm drains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 12, 4:08 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Dec 12, 4:08 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
408 AM EST FRI DEC 12 2008

.SYNOPSIS...
THE STORM SYSTEM RESPONSIBLE FOR THE WINTRY PRECIPITATION WILL TRACK
NORTHEAST ACROSS WESTERN NEW ENGLAND TODAY...AND INTO THE CANADIAN
MARITIMES TONIGHT. THIS WILL ALLOW PRECIPITATION TO END BY THIS
AFTERNOON...EXCEPT FOR LINGERING LAKE EFFECT SNOW SHOWERS ACROSS THE
ADIRONDACKS. COLDER AIR WILL FILTER BACK INTO THE REGION BEHIND THIS
STORM SYSTEM...AS A RIDGE OF HIGH PRESSURE BUILDS IN FROM THE WEST
FOR SATURDAY AND SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
...SIGNIFICANT ICE STORM AFFECTING MUCH OF EAST CENTRAL NEW YORK AND
WESTERN NEW ENGLAND THIS MORNING...

THE ONLY CHANGE TO WINTER WEATHER WARNINGS/ADVISORIES IS TO CANCEL
THE WINTER WX ADVISORY FOR SOUTHERN LITCHFIELD CO...AS TEMPS RISE TO
SLIGHTLY ABOVE FREEZING. ALL OTHER WARNINGS WILL REMAIN INTACT.

AS OF 415 AM EST...MODERATE TO HEAVY FREEZING RAIN PERSISTS ACROSS
MUCH OF WESTERN NEW ENGLAND...AND EAST CENTRAL NEW YORK. MILDER AIR
HAS ALLOWED TEMPS TO WARM SLIGHTLY ABOVE FREEZING ACROSS PORTIONS OF
NW CT...AS WELL AS ACROSS LOWER ELEVATIONS WITHIN THE BERKS AND
SOUTHERN GREENS...PARTIALLY AIDED BY DOWNSLOPING E-WINDS. ICE
ACCRETIONS THUS FAR HAVE EASILY REACHED 0.5 TO 0.75...ALTHOUGH
LOCALLY HIGHER AMOUNTS MOST LIKELY RESULTED. QPF WAS EVEN
GREATER...WITH SOME AREAS WITHIN THE FREEZING RAIN AREA OF OVER 1
INCH. HOWEVER...SINCE THE RATES OF THIS PRECIPITATION WERE SO
GREAT...SOME OF THIS RAN OFF...RATHER THAN ACCRETING.

A DRY SLOT IS QUICKLY APPROACHING FROM THE SW...AND THIS SHOULD END
MUCH OF THE STEADIER PRECIP BY 12Z. HOWEVER...AREAS OF
DRIZZLE/FREEZING DRIZZLE WILL REMAIN POSSIBLE. MEANWHILE...A
DEFORMATION BAND ACROSS WEST CENTRAL NYS AND PA WILL GRADUALLY SLIDE
E...AND SHOULD GRADUALLY WEAKEN IN INTENSITY. HOWEVER...THIS WILL
LIKELY PRODUCE A BURST OF SNOW/SLEET ACROSS THE REGION LATER THIS
MORNING...POSSIBLY STARTING AS PLAIN RAIN DUE TO INITIALLY WARM MID
LEVEL TEMPS. THIS COULD PRODUCE ADDITIONAL ACCUMS OF LEAST 2-4
INCHES ACROSS FAR NORTHERN HERKIMER/HAMILTON COS...WITH 1-3 INCHES
POSSIBLE ACROSS PORTIONS OF THE WESTERN MOHAWK VALLEY/SCHOHARIE
VALLEY...AND PERHAPS UP TO AN INCH FROM THE CAPITAL REGION N AND
W...WITH LESS THAN AN INCH TO THE S/E. HOWEVER...WILL NEED TO WATCH
RADAR TRENDS...AS DEFORMATION BANDS OFTEN CAN PRODUCE HEAVIER
SNOWFALL AMOUNTS THAN MODELS DEPICT.

FOR THIS AFTERNOON...LINGERING SNOW SHOWERS ARE EXPECTED ACROSS NW
AREAS...AS SOME LAKE/OROGRAPHIC ENHANCEMENT DEVELOPS...ESP ACROSS
HERKIMER CO.

AS FOR TEMPS...EXPECT THEM TO RISE OVER THE NEXT 1-3
HOURS...REACHING TO SLIGHTLY ABOVE FREEZING IN MANY VALLEY
AREAS...AND POSSIBLY UP TO THE MID 30S ACROSS THE MID HUDSON VALLEY
AND SOUTHERN LITCHFIELD CO. TEMPS WILL THEN FALL BACK INTO THE 20S
DURING THE AFTERNOON HOURS...WITH INCREASINGLY GUSTY WNW WINDS OF
15-25 MPH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
TONIGHT...EXPECT SOME LAKE ENHANCED SNOW SHOWERS ACROSS NW
AREAS...WHERE MINOR ADDITIONAL ACCUMS ARE POSSIBLE.
HOWEVER...INCREASING LOW LEVEL WIND SHEAR AND LOWERING INVERSION
HEIGHTS SHOULD LIMIT THE VERTICAL EXTENT AND INTENSITY OF ANY BANDS.
OTHERWISE...EXPECT TEMPS TO FALL INTO THE TEENS ACROSS THE
VALLEYS...AND SINGLE DIGITS ACROSS THE HIGHER ELEVATIONS. THESE MINS
ARE MORE IN LINE WITH THE SLIGHTLY WARMER FWC MOS...OWING TO
LINGERING MIXING AND SOME CLOUDS.

SAT...OTHER THAN SOME POSSIBLE SNOW SHOWERS ACROSS THE SCHOHARIE
VALLEY AND WESTERN MOHAWK VALLEY...EXPECT PARTLY TO MOSTLY SUNNY
SKIES. FOR MAX TEMPS...EXPECT MID 20S IN THE VALLEYS...WITH MAINLY
TEENS ACROSS THE HIGHER ELEVATIONS.

SAT NT...CLEAR AND QUITE COLD AS HIGH PRESSURE RIDGE SLIDES ACROSS
REGION FROM W. THUS...EXPECT MANY MINS TO FALL INTO THE SINGLE
DIGITS TO LOWER TEENS WITHIN THE VALLEYS...WITH SOME SINGLE DIGITS
BELOW ZERO EXPECTED ACROSS THE DACKS.

SUN...SOME CLOUDS MAY DRIFT BY...ESP LATER IN THE DAY WITHIN
DEVELOPING WARM ADVECTION. HOWEVER...LIMITED MIXING SHOULD KEEP
TEMPS CHILLY DESPITE DEVELOPING SW FLOW...WITH MAINLY UPPER 20S/MID
30S ACROSS THE NORTH COUNTRY AND WITHIN VALLEY AREAS...AND 35-40
ACROSS THE MID HUDSON VALLEY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
LITTLE TO NO CHANGES TO THIS PORTION OF FORECAST. PREVIOUS
DISCUSSION FOLLOWS...

HIGH PRESSURE WILL DOMINATE OUR WEATHER FOR SUNDAY...WITH PARTLY
CLOUDY SKIES AND AFTERNOON TEMPERATURES CLOSE TO SEASONAL NORMAL.
THE HIGH SLIDES EAST OFF THE COAST SUNDAY NIGHT AS THE NEXT SURFACE
LOW BRINGS THE LOW LEVEL WINDS BACK TO A SOUTHWESTERLY
DIRECTION...BRINGING IN WARMTH AND MOISTURE FROM THE GULF. THE
SURFACE LOW MOVES NORTH INTO CANADA MONDAY...WITH OVERRUNNING PRECIP
SPREADING INTO THE REGION WHICH IS LIKELY TO CHANGE FROM SNOW TO
FREEZING RAIN AND SLEET AND LATER TO RAIN AS SURFACE TEMPERATURES
CLIMB ABOVE FREEZING. A COLD FRONT WILL PASS THROUGH THE REGION LATE
MONDAY NIGHT WHICH WILL TURN ANY LIQUID OR FREEZING PRECIPITATION
BACK TO SNOW TOWARD DAYBREAK...BUT AS TEMPERATURES WARM FROM
DOWNSLOPING AND SUBSIDENCE THE PRECIPITATION WILL CHANGE TO RAIN
ACROSS MOST OF THE REGION FROM THE MOHAWK VALLEY SOUTH DURING THE
DAY ON TUESDAY. ANOTHER WEAK LOW WILL MOVE ALONG THE AIR MASS
BOUNDARY WEDNESDAY AND KEEP THE WEATHER OVER THE REGION UNSETTLED.
WITH THE REGION IN THE COLD AIR MASS THE P-TYPE WILL MOST LIKELY BE
SNOW EXCEPT FOR A SMALL AREA OF MIX IN THE MID HUDSON REGION OF NY
AND SOUTHERN LITCHFIELD COUNTY CT. HIGH PRESSURE THEN WEDGES ITS WAY
INTO THE REGION FROM THE WEST ON THURSDAY TO GIVE US A BRIEF BREAK
IN THE ACTION...WITH MIDDAY TEMPERATURES FROM THE MID 20S TO THE MID
30S...JUST SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
IFR/LIFR WILL PERSIST THE REMAINDER OF THE OVERNIGHT PERIOD.  A
VARIETY OF PRECIP TYPES WITH MAINLY SLEET/FREEZING RAIN EXPECTED
OVERNIGHT WITH THE TREMENDOUS WARM AIR ALOFT AND SURFACE
TEMPERATURES AT OR JUST BELOW THE FREEZING MARK.

MID LEVEL DRY SLOT APPROACHES AROUND 10-12Z FRIDAY WHICH WILL CUT
OFF ICE NUCLEI AND RESULT PERIODS OF DRIZZLE/FREEZING DRIZZLE BUT
STILL IFR BUT IMPROVING TO MVFR LATER IN THE MORNING.  DEFORMATION
/WRAP AROUND/ ZONE APPROACHES TOWARD 15Z WITH A PERIOD OF SNOW
AND/OR SLEET FOR MOST AREAS /WOULD NEED TO WATCH FOR LOCAL EFFECT
FROM GFL-ALB FOR BRIEF IFR CONDITIONS/...UNTIL THIS AFTERNOON WHEN
DRIER AIR CONTINUES TO FILTER IN THE WAKE OF THIS STORM WITH VFR
CONDITIONS RETURNING.

OUTLOOK...
FRI NT-MON AM...VFR. NO SIG WX.
MON PM-TUE...MVFR...POSS IFR. CIG/VIS. CHC SHRAS.

&&

.HYDROLOGY...
A FLOOD WATCH WILL REMAIN IN EFFECT FOR THE SOUTHEASTERN
CATSKILLS...THE MID HUDSON AND TACONIC REGIONS OF NEW
YORK...BERKSHIRE COUNTY IN MASSACHUSETTS AND LITCHFIELD COUNTY
CONNECTICUT.

NUMEROUS COUNTY WIDE FLOOD WARNINGS HAVE BEEN ISSUED ACROSS SOUTHERN
PORTIONS OF THE REGION...WHERE RAINFALL AMOUNTS EXCEEDED 2 INCHES.
FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH THIS EVENING FOR CTZ001-013.
     ICE STORM WARNING UNTIL 1 PM EST THIS AFTERNOON FOR CTZ001.
NY...FLOOD WATCH THROUGH THIS EVENING FOR NYZ058>061-063>066.
     ICE STORM WARNING UNTIL 1 PM EST THIS AFTERNOON FOR NYZ058>061-
     063>066.
     WINTER STORM WARNING UNTIL 1 PM EST THIS AFTERNOON FOR NYZ032-
     033-038>043-047>054-082>084.
MA...FLOOD WATCH THROUGH THIS EVENING FOR MAZ001-025.
     ICE STORM WARNING UNTIL 1 PM EST THIS AFTERNOON FOR MAZ001-025.
VT...WINTER STORM WARNING UNTIL 1 PM EST THIS AFTERNOON FOR
     VTZ013>015.

&&

SYNOPSIS...KL
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...KL
AVIATION...BGM
HYDROLOGY...KL
Hazardous weather outlook, Dec 12, 5:49 AM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
549 AM EST FRI DEC 12 2008

NYZ032-033-038-042-082-131200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-NORTHERN WARREN-
NORTHERN FULTON-
549 AM EST FRI DEC 12 2008

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADIRONDACKS AND ALL OF
HERKIMER COUNTY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PLEASE ALSO
SEND IN SNOW OR SLEET AMOUNTS IN EXCESS OF TWO INCHES OR GREATER...
OR ICE ACCRETION OF ONE QUARTER INCH OR GREATER.

NYZ039>041-043-047>054-083-084-VTZ013>015-131200-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
549 AM EST FRI DEC 12 2008

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL REGION...CENTRAL
MOHAWK VALLEY...SCHOHARIE VALLEY...TACONICS...LAKE GEORGE SARATOGA
REGION AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PLEASE ALSO
SEND IN SNOW OR SLEET AMOUNTS IN EXCESS OF TWO INCHES OR
GREATER...OR ICE ACCRETION OF ONE QUARTER INCH OR GREATER.

CTZ001-MAZ001-025-NYZ058>061-063>066-131200-
NORTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
549 AM EST FRI DEC 12 2008

...ICE STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LITCHFIELD HILLS...WESTERN
MASSACHUSETTS AND MID HUDSON VALLEY INCLUDING PORTIONS OF THE
EASTERN CATSKILLS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   ICE STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PLEASE ALSO
SEND IN SNOW OR SLEET AMOUNTS IN EXCESS OF TWO INCHES OR
GREATER...ICE ACCRETION OF ONE QUARTER INCH OR GREATER...OR
RAINFALL AMOUNTS OF OVER 2 INCHES AND OR REPORTS OF FLOODING.

CTZ013-131200-
SOUTHERN LITCHFIELD-
549 AM EST FRI DEC 12 2008

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN LITCHFIELD COUNTY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PLEASE ALSO
SEND IN SNOW OR SLEET AMOUNTS IN EXCESS OF TWO INCHES...ICE
ACCRETION OF ONE QUARTER INCH OR GREATER...OR ANY REPORTS OF
FLOODING OR RAINFALL AMOUNTS IN EXCESS OF 2 INCHES.

In the hours before

Local storm report, Dec 12, 4:10 AM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
410 AM EST FRI DEC 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     ICE STORM        BRATTLEBORO             42.86N 72.57W
12/12/2008                   WINDHAM            VT   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN. FREEZING RAIN WAS
            FALLING.

&&

BGM
Local storm report, Dec 12, 4:22 AM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
422 AM EST FRI DEC 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     ICE STORM        WILMINGTON              42.87N 72.87W
12/12/2008                   WINDHAM            VT   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN IN THE AREA.

&&

BGM
Local storm report, Dec 12, 5:12 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
512 AM EST FRI DEC 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     ICE STORM        NEW PALTZ               41.75N 74.08W
12/11/2008                   ULSTER             NY   LAW ENFORCEMENT

            NUMEROUS REPORTS OF TREES AND WIRES DOWN COUNTY WIDE.

0400 PM     ICE STORM        TAGHKANIC               42.14N 73.68W
12/11/2008                   COLUMBIA           NY   LAW ENFORCEMENT

            NUMEROUS REPORTS OF TREES AND WIRES DOWN COUNTY WIDE.

0500 PM     ICE STORM        SALT POINT              41.81N 73.79W
12/11/2008                   DUTCHESS           NY   LAW ENFORCEMENT

            NUMEROUS REPORTS OF TREES AND WIRES DOWN COUNTY WIDE.

0500 PM     ICE STORM        SAVOY                   42.57N 73.02W
12/11/2008                   BERKSHIRE          MA   LAW ENFORCEMENT

            NUMEROUS REPORTS OF TREES AND WIRES DOWN COUNTY WIDE.

0930 PM     ICE STORM        KINGSTON                41.93N 74.00W
12/11/2008                   ULSTER             NY   LAW ENFORCEMENT

            140 REPORTS OF DOWNED POWER LINES THROUGHOUT ULSTER
            COUNTY. TOWN OF ROCHESTER UNDER STATE OF EMERGENCY.

0930 PM     ICE STORM        COBLESKILL              42.68N 74.49W
12/11/2008                   SCHOHARIE          NY   LAW ENFORCEMENT

            FALLEN LIMB ON WIRES.

0930 PM     ICE STORM        COHOES                  42.77N 73.71W
12/11/2008                   ALBANY             NY   TRAINED SPOTTER

            FALLEN BRANCH ON CAR WINDSHIELD.

0930 PM     ICE STORM        COXSACKIE               42.36N 73.81W
12/11/2008                   GREENE             NY   LAW ENFORCEMENT

            MULTIPLE REPORTS OF TREES DOWN.

1000 PM     ICE STORM        GILBOA                  42.40N 74.40W
12/11/2008                   SCHOHARIE          NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN.

1030 PM     ICE STORM        ATHENS                  42.27N 73.81W
12/11/2008                   GREENE             NY   LAW ENFORCEMENT

            TREE LIMBS AND WIRES DOWN.

1045 PM     ICE STORM        POESTENKILL             42.69N 73.56W
12/11/2008                   RENSSELAER         NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN COUNTYWIDE.

1100 PM     ICE STORM        SCHENECTADY             42.80N 73.93W
12/11/2008                   SCHENECTADY        NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN COUNTYWIDE.

1145 PM     ICE STORM        COLEBROOK               41.99N 73.10W
12/11/2008                   LITCHFIELD         CT   TRAINED SPOTTER

            TREES AND WIRES DOWN IN COLEBROOK AND NORFOLK. ELEVATION
            AROUND 1200 FT. PORTIONS OF ROUTE 44 CLOSED.

1200 AM     ICE STORM        CLIFTON PARK            42.85N 73.81W
12/12/2008                   SARATOGA           NY   LAW ENFORCEMENT

            NUMEROUS TREES AND WIRES DOWN.

1248 AM     ICE STORM        WINDSOR                 42.51N 73.06W
12/12/2008                   BERKSHIRE          MA   TRAINED SPOTTER

            PLOWS REQUIRED TO REMOVE NUMEROUS TREE LIMBS FROM ROADS.

0118 AM     ICE STORM        NORTH ADAMS             42.69N 73.11W
12/12/2008                   BERKSHIRE          MA   TRAINED SPOTTER

            STATE ROUTE 2 CLOSED DUE TO MULTIPLE DOWNED TREES.

0147 AM     ICE STORM        WINSTED                 41.93N 73.07W
12/12/2008                   LITCHFIELD         CT   TRAINED SPOTTER

            NUMEROUS TREES AND POWER LINES DOWN.

0325 AM     FLOOD            CATSKILL                42.21N 73.87W
12/12/2008                   GREENE             NY   TRAINED SPOTTER

            CATSKILL CREEK OVERFLOWING ITS BANKS AT WEST MAIN ST.

0400 AM     ICE STORM        BRATTLEBORO             42.86N 72.57W
12/12/2008                   WINDHAM            VT   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN. FREEZING RAIN WAS
            FALLING.

0400 AM     ICE STORM        JAMAICA                 43.10N 72.78W
12/12/2008                   WINDHAM            VT   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN THE AREA. 3 INCHES OF SNOW
            AND SLEET ON ROADWAYS.

0420 AM     ICE STORM        WILMINGTON              42.87N 72.87W
12/12/2008                   WINDHAM            VT   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN IN THE AREA.

0430 AM     FLOOD            WAPPINGERS FALLS        41.60N 73.92W
12/12/2008                   DUTCHESS           NY   EMERGENCY MNGR

            3-4 FT OF WATER RESULTING IN EVACUATION OF COLONIAL
            APARTMENTS NEAR ROUTE 9. APPROXIMATELY 36 INDIVIDUALS
            EVACUATED.

0511 AM     ICE STORM        RED HOOK                42.00N 73.88W
12/12/2008                   DUTCHESS           NY   EMERGENCY MNGR

            TREES AND WIRES DOWN COUNTYWIDE. APPROXIMATELY 12 ROADS
            CLOSED. HARDEST HIT AREA ACROSS NORTHERN PORTIONS OF
            COUNTY.

&&

KLIPTON
Special weather statement, Dec 12, 5:23 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
523 AM EST FRI DEC 12 2008

CTZ001-MAZ001-025-NYZ047>054-058>061-063>066-084-VTZ013>015-
121300-
NORTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-
EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
INCLUDING THE CITIES OF...TORRINGTON...PITTSFIELD...NORTH ADAMS...
GREAT BARRINGTON...LEE...LENOX...HOUSATONIC...COBLESKILL...
MIDDLEBURGH...DELANSON...ESPERANCE...DUANESBURG...SCHENECTADY...
ROTTERDAM...BALLSTON SPA...MECHANICVILLE...WATERFORD...ALTAMONT...
ALBANY...TROY...HOOSICK FALLS...HUNTER...TANNERSVILLE...WINDHAM...
CATSKILL...COXSACKIE...ATHENS...CAIRO...JEFFERSON HEIGHTS...
HUDSON...CHATHAM...SUNDOWN...ELLENVILLE...WOODSTOCK...
WEST HURLEY...KERHONKSON...NAPANOCH...PHOENICIA...KINGSTON...
NEW PALTZ...POUGHKEEPSIE...BEACON...ARLINGTON...PAWLING...
DOVER PLAINS...MILLBROOK...PINE PLAINS...AMENIA...MILLERTON...
HUDSON FALLS...FORT EDWARD...CAMBRIDGE...GREENWICH...BENNINGTON...
JACKSONVILLE...NEWFANE...BRATTLEBORO...WEST BRATTLEBORO...
BELLOWS FALLS
523 AM EST FRI DEC 12 2008

...POWERFUL WINTER STORM HAS RESULTED IN SIGNIFICANT DAMAGE...

BASED ON EARLY MORNING REPORTS...NUMEROUS TREES AND POWERLINES ARE
DOWN THROUGHOUT THE CAPITAL REGION...CATSKILLS...MID HUDSON
VALLEY...NORTHWEST HILLS OF CONNECTICUT...BERKSHIRES AND ALL OF
SOUTHERN VERMONT. ICE ACCUMULATION REACHED UP TO OR GREATER THAN
ONE HALF INCH WITH SLEET AND SNOW IN THE MIXTURE.
FURTHERMORE...FLOODING HAS BEEN REPORTED DUE TO THE EXCESSIVE
RAINFALL AND RUNOFF INCLUDING BLOCKED STORM DRAINS.

AS THE MORNING PROGRESSES...WINDS ARE EXPECTED TO INCREASE WHICH
MAY RESULT IN ADDITIONAL DAMAGE TO TREES AND POWERLINES DUE TO
THE WEIGHT OF THE ICE ON THESE OBJECTS. MOTORISTS AND PEDESTRIANS
ARE URGED TO TRAVEL WITH EXTREME CARE AND BE WARY OF YOUR
SURROUNDINGS WHEN VENTURING OUTDOORS TODAY. NEVER TOUCH DOWNED
POWERLINES OR WALK UNDERNEATH DAMAGED POWERLINES OR TREES. WITH
LITTLE NOTICE...THESE OBJECTS CAN COME DOWN AND IMPACT YOU...YOUR
VEHICLE OR YOUR PROPERTY. UTILITY CREWS...COMBINING WITH DOWNED TREES
AND POWERLINES INCLUDING INOPERABLE TRAFFIC LIGHTS WILL CAUSE
TRAVEL DELAYS. IF YOU MUST TRAVEL...HAVE AN ALTERNATE ROUTE PLAN
IF NEEDED AND ALLOW PLENTY OF TIME TO REACH YOUR DESTINATION.

BGM

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
Local storm report, Dec 12, 5:35 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
535 AM EST FRI DEC 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 AM     ICE STORM        AVERILL PARK            42.63N 73.55W
12/12/2008                   RENSSELAER         NY   TRAINED SPOTTER

            NUMEROUS TREES AND POWERLINES DOWN. PORTIONS OF ROUTE 43
            ARE CLOSED.

&&

BGM
Local storm report, Dec 12, 5:50 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
550 AM EST FRI DEC 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     ICE STORM        GREENWICH               43.09N 73.50W
12/12/2008                   WASHINGTON         NY   LAW ENFORCEMENT

            NUMEROUS REPORTS OF TREES AND POWERLINES DOWN...MAINLY
            SOUTHERN HALF OF THE COUNTY.

&&

BGM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Berkshire

When
December 12, 6:00 AM EST to 2:00 PM EST
Where
Berkshire County, Great Barrington to 0.87 mi SE of Great Barrington
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.200, -73.370

Heavy rain led to minor flooding near Great Barrington, and also widespread ponding of water in low lying, poor drainage areas across Berkshire County. Several roads were closed in the vicinity of Lee due to flooded roadways.

In addition, the Green River near Great Barrington exceeded its flood stage of 7 feet at 6:12 AM LST, cresting at moderate stage of 10.08 feet at 11 AM LST.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142987.